Nebraska, 2009Flooding in Nebraska, February 10 to 15, 2009
February 10 to 15, 2009 · NWS OAX · 2 events in 2 counties and zones
Some snow-melt combined with a little rain and warming temperatures helped create an ice jam on the Elkhorn River which caused flooding around and downstream of West Point.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Some snow-melt combined with a little rain and warming temperatures helped create an ice jam on the Elkhorn River which caused flooding around and downstream of West Point.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 9, 9:53 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Feb 9, 9:53 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
953 PM CST MON FEB 9 2009
.UPDATE...
NEW GRIDS AND HEADLINES HAVE BEEN SENT.
&&
.DISCUSSION...
HAVE PROGRESSIVELY TRIMMED BACK THE SOUTHERN EDGE OF THE WIND ADVISORY
THIS EVENING AS RAIN RETREATS TO THE NORTH. THE SHOWERS WERE STILL
TRANSPORTING DOWN HIGHER WINDS JUST OFF THE SURFACE...WHILE AREAS
THAT HAVE SEEN THE RAIN END HAVE ALSO SEEN WIND SPEEDS DROP BELOW
ADVISORY CRITERIA.
TWEAKED ALL SHORT TERM GRIDS TO ACCOUNT FOR RECENT TRENDS...INCLUDING
THE CLEARING THAT WAS NOTED ON THE SOUTHERN FRINGE...AND ALSO ADJUSTED
TEMPS AND DEWPOINTS BASED ON CURRENT READINGS ALSO.
REGARDING THE RIVERS...THERE WAS A MINOR ICE JAM ALONG THE ELKHORN
RIVER IN WESTERN DOUGLAS COUNTY EARLIER THIS EVENING. THAT ICE
FLOW HAD MOVED INTO THE PLATTE...AND WAS MOVING DOWNSTREAM...WITH
THE ASHLAND GAGE SHOOTING UP A COUPLE OF FEET IN THE LAST COUPLE
OF HOURS. ELEVATED FLOWS ALONG THE ELKHORN RIVER AT PILGER AND
WEST POINT ARE LIKELY THE RESULT OF SOME ICE JAM DOWNSTREAM...PERHAPS
AT WHAT USED TO BE CROWELL BASED ON JAMS THERE LAST YEAR...ALTHOUGH
THE DETAILS ARE UNCLEAR SINCE ITS NIGHTTIME. ANOTHER MINOR ICE
JAM WAS ALSO NOTED ALONG THE PLATTE UPSTREAM NEAR BIG ISLAND
SOUTHWEST OF FREMONT. THUS...RIVER INTERESTS ALONG THE PLATTE AND
ELKHORN RIVERS NEED TO REMAIN CAUTIOUS OVER THE NEXT COUPLE OF
DAYS TO SEE HOW THIS PANS OUT. FLOWS ALONG THE LOUP ARE STILL
HIGH...AND THIS MAY FLUSH OUT SOME ICE ON THE PLATTE UPSTREAM NEAR
COLUMBUS ALSO.
QUICK PEEK AT THE 00Z NAM INDICATES THE MID WEEK SYSTEM MAY BE
EDGING FURTHER NORTH THAN PREVIOUSLY THOUGHT...BUT THE 00Z GFS
SUGGESTS THAT WELL STILL BE ON THE NORTHERN FRINGE. PROBABLY OF
MORE CONCERN WILL BE THE STORM THAT MOVES THROUGH THE AREA TOWARD
THE END OF THE WEEK. MORE DETAILS FROM THE NEXT SHIFT.
&&
.PREV DISCUSSION... /ISSUED 340 PM CST MON FEB 9 2009/
SHORT TERM...TONIGHT THROUGH THURSDAY.
MAIN CONCERN WILL BE STRONG WINDS AND ISOLATED SHOWER ACTIVITY AS
THE MID TROPOSPHERIC LOW LIFTS NORTHEAST ACROSS THE DAKOTAS/MN.
THE WARM FRONT LIFTED TO THE NORTH ACROSS THE CWA TODAY WITH THE
CENTER OF LOW PRES AROUND 980MB NEAR VTN AT 3PM. TEMPERATURES HAVE
WARMED INTO 50S AND 60S SOUTH OF THE WRMFNT. THE AREA OF SHOWERS
LIFTED OUT OF THE AREA...HOWEVER WRAP AROUND PRECIPITATION IS MOVING
IN NOW FROM CENTRAL NEBRASKA.
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS 40 TO 55 MPH WILL
CONTINUE THIS EVENING AND SOME LOCALLY HIGHER GUSTS COULD OCCUR.
DO HAVE CONCERNS FOR POTENTIAL NEED FOR HIGH WIND WARNING AS NAM
SHOWING STRENGTHENING H85 WINDS EARLY THIS EVENING. DECIDED TO
EXPAND THE WIND ADVISORY NORTHWARD AS INITIALLY THE RUC AND THEN
ALSO THE 18Z NAM WERE SHOWING THESE STRONG SUSTAINED WINDS. MAY
NEED TO START TRIMMING FROM THE SOUTH AS THE LOW LIFTS
NORTWARD...BUT FELT STRONG WINDS CONTINUING INTO THE EVENING
WARRANTED EXPANDING THE ADVISORY IN BOTH AREA AND TIME AND HITTING
WIND GUSTS HARDER.
LINGERING MOISTURE AND LIFT ASSOCIATED WITH THE MID TROPOSPHERIC
LOW OF NCNTRL NEB WILL WRAP AROUND THE STORM SYSTEM AS IT HEADS
TOWARD MN. KEPT ISO OR SCT SHOWERS IN THE FCST FOR MAINLY CNTRL
AND NRN SECTIONS OF THE CWA AS THE DRIER AIR WILL DOMINATE FARTHER
SOUTH DURING THE EVENING. COULD BE AN ISOLATED RUMBLE OF THUNDER
WITH THE COLD TEMPERATURES ALOFT AND STEEP MID LEVEL LAPSE RATES.
THINK MOST OF THE N SHOULD BE DRY AFT 06Z...HOWEVER DO HAVE THE
FAR NORTH IN A SLIGHT CHC FOR RAIN OR SNOW WITH THE COLD AIR AND
THE EDGE OF THE HIGH RH.
THE TROF THAT IS OVR THE ERN U.S/ IS FORECAST TO STRENGTHEN OVER
THE SRN PLAINS TUESDAY NIGHT WITH STILL SOME CHANCE FOR SHOWERS IN
SOUTHEAST NEB. THE BULK OF THE PRECIPITATION WILL REMAIN SOUTH OF
THE AREA.
KEPT TEMPS MILD TUESDAY WITH HIGHS IN THE 40S NORTH AND 60S
SOUTH...THEN COOLER WED WITH HIGHS IN THE 40S AND 30S/40S FOR
THURSDAY.
LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
12Z GFS AND THE 00Z ECMWF WERE IN DECENT AGREEMENT WITH THE LARGE
SCALE PATTERN. HOWEVER...THERE WERE WHAT APPEARED TO BE HIGHER
THAN NORMAL DIFFERENCES IN REGARDS TO TIMING OF SHORTWAVE TROUGHS.
GENERALLY PREFER THE 00Z ECMWF...SINCE IT SEEMS TO HAVE BEEN MORE
CONSISTENT. FOR FRIDAY...WILL GO WITH A CHANCE OF SNOW...EVEN
THOUGH THE GFS SHOWED BETTER POTENTIAL FARTHER SOUTH OVER KANSAS
AND MISSOURI. EXPECT A BREAK IN THE ACTION SATURDAY AND SATURDAY
NIGHT...WHILE ANOTHER SYSTEM DIGS OVER THE SWRN U.S. AND THE FLOW
ALOFT BECOMES SWLY. FOR NOW...WILL JUST GO WITH A SLIGHT CHANCE
OF SNOW OR A RAIN/SNOW MIX SUNDAY.
EXPECT HIGHS MAINLY IN THE 30S AND LOWS MAINLY TEENS TO AROUND 20
FOR FRIDAY THROUGH MONDAY.
AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 11/00Z.
STRONG LOW PRESSURE SYSTEM WILL MOVE FROM WESTERN NEBRASKA INTO
NORTHERN MINNESOTA BY TUESDAY AFTERNOON. A WARM FRONT ACROSS
NORTHEAST NEBRASKA WILL LIFT NORTH OF THE AREA BEFORE 00Z TUESDAY
TAKING IFR CIGS AND SCATTERED RAIN SHOWERS WITH IT. AREAS OF MVFR
CIGS ACROSS THE REST OF EASTERN NEBRASKA WILL LIFT NORTHEAST OF THE
AREA BEFORE 03Z AS THE SURFACE SYSTEM MARCHES INTO SOUTH DAKOTA. A
COLD FRONT ROTATING AROUND THE LOW WILL BRING THE CHANCE FOR IFR
CIGS/VSBYS IN THUNDERSTORMS INTO THE EARLY EVENING...ESPECIALLY FOR
KLNK AND KOMA. WIND GUSTS OVER 50KT ARE POSSIBLE WITH ANY OF THE
THUNDERSTORMS. AFTER THE COLD FRONT MOVES EAST OF EASTERN NEBRASKA
BY 03Z...VFR CONDITIONS ARE EXPECTED WITH SOUTHWEST WINDS GUSTING
OVER 30KT AT TIMES. NORTHEAST NEBRASKA AROUND KOFK WILL LIKELY STAY
MIRED IN MVFR CIGS AND LIGHT RAIN SHOWERS INTO THE 06Z TO 12Z PERIOD
BEFORE THE LOW PRESSURE SYSTEM MOVES FAR ENOUGH NORTH INTO
MINNESOTA. VFR CONDITIONS EXPECTED AFTER 12Z FOR ALL SITES.
HYDROLOGY...
RISES OF ABOUT A FOOT OR LESS HAVE BEEN NOTED ON THE ELKHORN RIVER
AND ITS TRIBUTARIES OVER THE LAST SEVERAL DAYS. RISES OF NEARLY 5
FEET WERE ALSO NOTED ON LOGAN CREEK NEAR BANCROFT OVER THIS SAME
TIME FRAME. THERE HAS BEEN SOME MINOR BREAKUP AND MOVEMENT OF ICE
ON THE PLATTE RIVER DOWNSTREAM OF THE ELKHORN RIVER...AS WELL AS
SOME ISOLATED LOCATIONS NEAR WISNER...WEST POINT AND WINSLOW. THE
ICE APPEARS TO SHOW SIGNS OF SIGNIFICANT DETERIORATION/WEAKENING DUE
TO THE VERY MILD TEMPERATURES EXPERIENCED OVER THE LAST 3 DAYS.
LIGHT TO MODERATE RAIN FELL ACROSS PORTIONS OF EASTERN NEBRASKA INTO
WESTERN IOWA FROM SOUTH TO NORTH THIS MORNING WITH MOST AREAS
RECEIVING LESS THAN 0.1 INCH. MOST TRIBUTARIES ASSOCIATED WITH THE
PLATTE RIVER SHOULD RECEIVE BETWEEN 0.10 AND 0.25 INCH OF RAIN
DURING THE DAY...WITH HIGHER AMOUNTS ON THE ORDER OF 0.25 TO 0.50
INCH ACROSS PORTIONS OF NORTHEAST NEBRASKA THROUGH THE AFTERNOON.
WITH RISING STAGES ON THE ELKHORN RIVER AND RESPECTIVE TRIBUTARIES
IN ASSOCIATION WITH THE PRECIPITATION FORECAST FOR TODAY...THE
POTENTIAL FOR ICE JAMS TO FORM APPEARS TO BE MODERATELY HIGH AT
BEST...ALTHOUGH THE VOLUME OF WATER SHOULD NOT CAUSE SIGNIFICANT
FLOODING OVER A WIDE AREA OVER THE NEXT FEW DAYS. IT IS QUITE
LIKELY THAT A SIGNIFICANT PORTION OF THE ICE COVER WILL CONTINUE TO
BREAK UP BUT NOT MOVE OUT OF THE STREAMS...LEAVING SIGNIFICANT
VOLUMES OF ICE STILL IN THE CHANNELS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR NEZ011-012-015>018-
031>033.
IA...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR IAZ043.
&&
DEWALDHazardous weather outlook, Feb 9, 10:07 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1007 PM CST MON FEB 9 2009
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1007 PM CST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND TUESDAY
STRONG WINDS CAN BE EXPECTED ACROSS NORTHEAST NEBRASKA YET THIS
EVENING AS SCATTERED SHOWERS MOVE THROUGH THE AREA. WIND SPEEDS
WILL RANGE FROM 25 TO 35 MPH WITH GUSTS UP TO 40 TO 50 WHERE
SHOWERS OCCUR. A WIND ADVISORY REMAINS IN EFFECT FOR A SMALL
PORTION OF NORTHEAST NEBRASKA AND WEST CENTRAL IOWA UNTIL MIDNIGHT.
IN ADDITION...SOME MINOR FLOODING IS STILL POSSIBLE ALONG THE LOUP...
ELKHORN AND PLATTE RIVERS TONIGHT AND TUESDAY AS WARM TEMPERATURES
AND RECENT RAINFALL CONTINUES TO FLUSH ICE OUT OF THE CHANNELS.
FOR MORE INFORMATION...SEE THE HYDROLOGICAL OUTLOOK AND RIVER
STATEMENTS THAT HAVE RECENTLY BEEN ISSUED.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
ICE JAM FLOODING WILL BE POSSIBLE THROUGH THE WEEK AS A SERIES OF
WEATHER SYSTEMS BRINGS THE POTENTIAL FOR PRECIPITATION TO THE
REGION. A MID WEEK WEATHER SYSTEM MAY BRING RAIN AND SNOW TO AREAS
ALONG AND SOUTH OF INTERSTATE 80...AND ANOTHER STORM MAY BRING
ACCUMULATING SNOW TO THE AREA FRIDAY AND FRIDAY NIGHT. AND YET
ANOTHER STORM MAY MOVE THROUGH SUNDAY AND SUNDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ENCOURAGED TO RELAY RIVER CONDITIONS OR ICE
JAMS TO THE NATIONAL WEATHER SERVICE IN OMAHA.
DEWALD
In the hours before
Local storm report, Feb 9, 7:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
708 PM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM NON-TSTM WND GST LINCOLN 40.82N 96.69W
02/09/2009 M58.00 MPH LANCASTER NE ASOS
0505 PM NON-TSTM WND GST TEKAMAH 41.78N 96.22W
02/09/2009 M69.00 MPH BURT NE ASOS
0530 PM NON-TSTM WND DMG SHELBY 41.51N 95.45W
02/09/2009 SHELBY IA LAW ENFORCEMENT
TWO SEMIS BLOWN OVER ALONG INTERSTATE 80 NEAR MILE MARKER
33.
0530 PM NON-TSTM WND DMG HARLAN 41.65N 95.33W
02/09/2009 SHELBY IA EMERGENCY MNGR
HIGH WINDS REMOVED PART OF A ROOF ON A BUILDING.
&&
DEWALDLocal storm report, Feb 9, 8:36 PM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
836 PM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM NON-TSTM WND GST WAYNE 42.24N 97.02W
02/09/2009 M58 MPH WAYNE NE AWOS
&&
DEWALDLocal storm report, Feb 9, 10:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 PM CST MON FEB 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM FLOOD 2 NE ASHLAND 41.06N 96.34W
02/09/2009 SAUNDERS NE COUNTY OFFICIAL
NRD OFFICIALS REPORT MINOR FLOODING IS OCCURRING ALONG
HIGHWAY 6 NEAR THE PLATTE RIVER IN THE BEACON VIEW AREA.
&&
DEWALDFlood, Cuming
- When
- February 10, 12:00 AM CST to February 15, 5:30 PM CST
- Where
- Cuming County, West Pt to 5.93 mi WNW of West Pt
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 41.830, -96.720
An ice jam downstream of West Point caused flooding along the Elkhorn River near and downstream of West Point. The flooding caused the closure of Highway 275 from the Jct of Highway 91 to the Dodge county line. The flooding caused minimal damage.
Flood, Dodge
- When
- February 10, 12:00 AM CST to February 15, 5:30 PM CST
- Where
- Dodge County, 1.32 mi NW of Crowell to 1.29 mi NNW of Scribner
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 41.742, -96.739
An ice jam downstream of West Point caused flooding along the Elkhorn River near and downstream of West Point. The flooding caused the closure of Highway 275 from the Jct of Highway 91 to the Dodge county line. The flooding also crossed a county road near Scribner and flooded a few farm fields around Crowell. Damage was minimal.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, February 10, 20098 deaths · 53 injured · $4.5 million · EF4 · 63 events
- Tornadoes and Hail in Texas, February 10, 20096 injured · $1.6 million · EF1 · 88 events
- Heavy Snow in New Mexico, February 10, 20091 death · 5 events
- Damaging Winds in Arkansas, February 10 to 11, 20093 injured · $2.3 million · 75 kt wind · 25 events
- Tornadoes and Hail in Texas, February 10 to 11, 2009$445,000 · EF1 · 23 events
- Hail and Damaging Winds in Texas, February 10, 2009$400,000 · 1.75 in hail · 40 events
- Tornado and Flash Flooding in Oklahoma, February 10, 2009$299,000 · EF0 · 37 events
- Tornado and Flash Flooding in Missouri, February 10 to 11, 2009$350,000 · EF1 · 6 events
- Damaging Winds in Texas, February 10 to 11, 2009$62,000 · 54 kt wind · 8 events
- Dust Storm and High Wind in Texas, February 10 to 11, 2009$40,000 · 78 kt wind · 15 events
- Tornado and Heavy Rain in Hawaii, February 10 to 12, 20091 injured · EF0 · 10 events
- Flooding in Puerto Rico, February 10, 2009$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148697, 148698.